Improving Patient Safety and Minimising Patient Harm

Key Points

  • Potent opioid analgesics are frequently involved in serious medication incidents, often because of incorrect dose calculations.
  • The National Reporting and Learning System (NRLS) collects, analyses and learns from all types of patient safety incidents.
  • NHS England encourages all patient safety incidents to be reported through the NRLS.
  • The acute sector reports the largest number of medication incidents with far fewer reports from primary care.
  • There were 72,028 incidents reported to the NRLS between 2005 and 2011. Of 10,678 incidents of reported harm, there were 54 deaths, 74 severe harms and 10,550 incidents of other harms. The risk of death as a serious harm with controlled drugs was significantly greater than with medication incidents generally.
  • Incidents involving overdose of controlled drugs accounted for 89 (69.5 per cent) of the 128 incidents reporting of serious harm (death and severe harm). Five controlled drugs (morphine, diamorphine, fentanyl, midazolam and oxycodone) were responsible for 113 incidents (88.4 per cent) leading to serious harm.

Opioid analgesics are frequently involved in serious medication errors and are frequently implicated in serious errors to the NHS Litigation Authority, the Medical Defence Union and the dispensing error analysis scheme. Morphine is one of the most frequently involved drugs in medication errors in other countries too, including the United States and Sweden. In the National Patient Safety Agency (NPSA) report ‘Safety in doses: medication safety incidents in the NHS’ published in July 2007, opioids were highlighted as being most commonly implicated in medication incidents resulting in severe harm or patient death.


Further Reading 

  • Care Quality Commission newsletters:

• Safer use of methadone
• Safer use of fentanyl and buprenorphine transdermal patches
• Safer use of oral oxycodone medicines
• Safer use of MS syringe drivers

  • Cousins DH, Gerrett D, Warner B. A review of medication incidents reported to the National Reporting and Learning System in England and Wales over 6 years (2005–2010). British Journal of Clinical Pharmacology. 2012;74: 597-604.
  • Cousins DH, Gerrett D, Warner B. A review of Controlled Drug incidents reported to the NRLS over seven years. The Pharmaceutical Journal online. 2013 
  • National Patient Safety Agency. Patient Safety Alert 21 Safer practice with epidural injections and infusions. 2007
  • National Patient Safety Agency. Patient Safety Alert 12 Ensuring safer practice with high dose ampoules of diamorphine and morphine. 2006 
  • National Patient Safety Agency. Rapid Response Report 05. Reducing dosing errors with opioid medicines. 2008
  • National Institute for Health and Care Excellence. Guideline NG46: Safe use and management of controlled drugs. 2016
  • NHS Improvement. National Reporting and Learning System. 
  • Smith J. Building a safer NHS for patients: improving medication safety. 2004